Funnel Cloud, Graves
- When
- July 3, 5:15 PM CST
- Where
- Graves County, 3 mi S of Mayfield
- Reported by
- Law Enforcement
- Coordinates
- 36.687, -88.630
Multiple clusters of thunderstorms intensified during the heat of the day along and south of a warm front that arced over far southern Illinois and across southern Kentucky. The storms occurred ahead of an upper-level disturbance over eastern Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Multiple clusters of thunderstorms intensified during the heat of the day along and south of a warm front that arced over far southern Illinois and across southern Kentucky. The storms occurred ahead of an upper-level disturbance over eastern Missouri. A belt of stronger west-southwesterly winds aloft associated with the disturbance was sufficient for organized updrafts. A few embedded small-scale bow echoes and transient supercells were associated with isolated wind damage and a brief tornado. The severe weather event morphed into a heavy rain event during the evening hours, causing damaging flash floods in a few counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 3, 2:46 PM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 346 PM CDT SUN JUL 3 2016 .SHORT TERM...(Tonight through Tuesday night) Issued at 346 PM CDT Sun Jul 3 2016 Given previous meso discussions and updates will keep short term disccusion a little shorter given current watches, etc...at this time. With respect to Flash flood watch for Southern Illinois and Southwest Indiana Counties along and north of Interstate 64 in effect through tonight, kept a high resolution and regionally blended guidance QPF in place. The first convective line of thunderstorms dropped 0.6-1.0" of rain, however the rain behind it remains fairly light. Anctipate main heavy rainfall concern will develop later this evening and overnight and will provide the best contribution for heavy rain and potential flooding. The current convection and warnings falling in line with HRRR-CR approximation of updraft helicity...albeit about 1-1.5 hours faster than originally forecast. At this point, am concerned with the convergence of MCV in SEMO, the warm front and convection further south of the warm front. Could see some more enhanced helicities/stronger updrafts in the vicinity of these boundaries. On the mesoscale, migratory waves move along the low amplitude trough with minor lows embedded in the flow. With the frontal boundary in the vicninty of the WFO PAH, the lift will support periods of rain overnight and into Independence day. As the mean trough axis moves east Monday night into Tuesday, rain chances should slowly diminish from the west. A disrupted flow will then ensue in the zonal flow, with southern stream disturbances expected to shift northeast with time Tuesday night. .LONG TERM...(Wednesday through Sunday) Issued at 346 PM CDT Sun Jul 3 2016 Average confidence continues in the long term due to differences in model timing, coverage, etc. Throughout the long term period models are showing ridging across the southeast US. The northern periphery of the ridge will waffle back and forth mainly across the southern sections of our CWA through the period. Along and north of the ridge is where chances for precipitation will be greatest,ie better flow aloft, little to no capping inversion, and better forcing for ascent. Of course south of that area (under the ridge), there will be little to no chances for precipitation. As mentioned above, models still not in the best agreement on the strength and position of this ridge over the immediate area. The latest model runs continue to show that even with the variability on the magnitude and position of the ridge, the areas most susceptible to precipitation in the long term period would be the northern and northeastern sections of our CWA. During most of the period the region remains in zonal flow aloft so there will be periodic upper level disturbances moving through the flow making it difficult to narrow down the timing of convection, although in this scenario convective activity tends to be mostly diurnal. Friday night into Saturday the flow aloft becomes more west northwest thus suppressing the ridge a bit farther to the south, then Saturday night into Sunday pushes a frontal boundary into our CWA. The lack of ridging and proximity of the frontal boundary should yield the highest pops area wide from Friday through Saturday. With the aforementioned surface boundary remaining north of our area through much of the period, we stay in the warm sector. This combined with dewpoints in the mid to upper 70s will yield heat indices between 100-105 degrees each afternoon from Wednesday through Saturday. Temperatures will remain slightly above normal through the period. && .AVIATION... Issued at 1250 PM CDT Sun Jul 3 2016 Rather complex situation with rounds of TSRA expected thru the TAF period. Main round of strong storms should impact the TAF sites in between 20Z and 02Z from west to east. Should be scattered activity developing ahead of the main line and lingering for a bit afterwards. Expecting a break in precip for KCGI/KPAH this evening before renewed development occurs overnight into tmrw morning. May see a break at KEVV/KOWB as well, although the signal isn't as strong for those sites. Periods of MVFR vsbys or possibly lower can be expected within the heavier bouts of precip. Wind gusts of 30+ kts are quite possible with the main line of storms this afternoon, although confidence on strength and exact timing of this remain uncertain. Will likely need to amend as the afternoon wears on and timing/strength of the line becomes clearer. Periods of -SHRA and occasionally some thunder will continue into tmrw as a cold front makes passage. && .PAH Watches/Warnings/Advisories... IL...Flash Flood Watch through Monday morning for ILZ075>078. MO...None. IN...Flash Flood Watch through Monday morning for INZ081-082. KY...None. && SHORT TERM...Smith LONG TERM...JP AVIATION...SP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 423 PM CDT SUN JUL 3 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 423 PM CDT SUN JUL 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT ONE ROUND OF THUNDERSTORMS...SOME STRONG TO SEVERE WILL CONTINUE TO MOVE ACROSS SOUTHWEST INDIANA...WEST KENTUCKY AND PARTS OF SOUTHERN ILLINOIS THROUGH EARLY THIS EVENING. DAMAGING WINDS...TORRENTIAL RAINFALL...LIGHTNING WILL BE THE PRIMARY HAZARDS. AN ISOLATED TORNADO MAY BE POSSIBLE IN AND NEAR THE NORTHWARD MOVING WARM FRONT. MARGINAL HAIL MAY BE POSSIBLE IN STRONGER STORMS AS WELL. OVERNIGHT AND INTO MONDAY...PERIODIC THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL ACROSS THE OUTLOOK AREA. LOCATIONS ALONG AND NORTH OF INTERSTATE 64 IN SOUTHERN ILLINOIS AND SOUTHWEST INDIANA ARE INCLUDED IN A FLASH FLOOD WATCH THROUGH TONIGHT. LOCALIZED FLOODING MAY BE POSSIBLE IN THIS AREA...WITH TWO TO THREE INCHES LIKELY. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION AGAIN MONDAY. A FEW SEVERE STORMS WILL BE POSSIBLE...WITH DAMAGING WINDS THE PRIMARY CONCERN. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS MONDAY AND MONDAY EVENING. THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA FROM TUESDAY THROUGH SATURDAY. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. AFTERNOON HEAT INDEX VALUES WILL TOP OUT BETWEEN 100 AND 105 DEGREES OVER PORTIONS OF THE REGION FROM TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE URGED TO SEND IN ANY REPORTS OF DAMAGING WINDS...HAIL...HEAVY RAIN AND FLOODING THROUGH THIS EVENING. SPOTTER ACTIVATION MAY BE REQUESTED AGAIN ON MONDAY. DRS/SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
508 PM CDT SUN JUL 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HEAVY RAIN EVANSVILLE 37.98N 87.54W
07/03/2016 E1.24 INCH VANDERBURGH IN TRAINED SPOTTER
RAINFALL ESTIMATED BETWEEN 1 AND 1.24 INCHES WITHIN 15
MINUTES ON SOUTHEAST SIDE OF EVANSVILLE
&&
SMITTYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
523 PM CDT SUN JUL 3 2016
ILZ090-094-KYZ002>007-032315-
POPE IL-MASSAC IL-HICKMAN KY-CARLISLE KY-LIVINGSTON KY-BALLARD KY-
GRAVES KY-MCCRACKEN KY-
523 PM CDT SUN JUL 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR MASSAC...CENTRAL POPE...NORTHERN
GRAVES...WESTERN LIVINGSTON...MCCRACKEN...CARLISLE...NORTH CENTRAL
HICKMAN AND BALLARD COUNTIES UNTIL 615 PM CDT...
AT 522 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR LA CENTER TO NEAR BARDWELL. MOVEMENT WAS
NORTHEAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PADUCAH...METROPOLIS...LA CENTER...BARDWELL...REIDLAND...LONE OAK...
BROOKPORT...BARLOW...GOLCONDA...HENDRON...LOVELACEVILLE...MASSAC...
WEST PADUCAH...WOODLAWN-OAKDALE...NEW COLUMBIA...LEDBETTER...KEVIL...
JOPPA...ARLINGTON AND LOWES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PADUCAH.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHERN
ILLINOIS...AND WESTERN KENTUCKY.
LAT...LON 3716 8903 3734 8874 3734 8871 3735 8871
3753 8841 3743 8841 3739 8847 3729 8851
3714 8843 3707 8846 3708 8857 3702 8849
3693 8849 3674 8906
TIME...MOT...LOC 2222Z 237DEG 37KT 3714 8897 3681 8900
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
527 PM CDT SUN JUL 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HEAVY RAIN SPOTTSVILLE 37.88N 87.44W
07/03/2016 M1.25 INCH HENDERSON KY TRAINED SPOTTER
22 MINUTE RAINFALL ACCUMULATION
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
532 PM CDT SUN JUL 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HEAVY RAIN NEWBURGH 37.95N 87.40W
07/03/2016 M0.84 INCH WARRICK IN TRAINED SPOTTER
20 MINUTE RAINFALL ACCUMULATION
&&
SMITTYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 553 PM CDT SUN JUL 3 2016 KYZ002-006-032330- HICKMAN KY-GRAVES KY- 553 PM CDT SUN JUL 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAVES AND NORTHEASTERN HICKMAN COUNTIES UNTIL 630 PM CDT... AT 553 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FULGHAM...OR 9 MILES EAST OF CLINTON...MOVING EAST AT 40 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MAYFIELD...FULGHAM...SEDALIA AND WINGO. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN KENTUCKY. LAT...LON 3660 8890 3674 8890 3679 8855 3657 8854 TIME...MOT...LOC 2253Z 263DEG 36KT 3669 8883 DB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
615 PM CDT SUN JUL 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FUNNEL CLOUD 3 S MAYFIELD 36.69N 88.65W
07/03/2016 GRAVES KY LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
&&
SMITTYThe Paducah radar (KPAH), 44 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
4 flash flood, 2 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Peak winds were estimated near 80 mph. A couple dozen trees or tree limbs were blown down. Shingles were blown off a couple of homes, and a door was blown off a well house.
A tree was blown into power lines. A wind gust to 52 mph was measured nearby at the Murray-Calloway County airport.
A trained spotter reported a funnel cloud with strong rotation near Almo. A funnel cloud was reported several miles north of Murray, along with a large wall cloud. This funnel cloud activity was associated with the same storm that produced a tornado west of Murray.
Highway 80 was closed in Arlington due to flash flooding. Evacuations were considered for some residents in the flooded area. A trained spotter in Arlington measured 5.12 inches of rain in 24 hours.
Several city streets in Murray were flooded with two feet of water. Floodwaters entered some homes in Murray, prompting the evacuation of a few homes. A trained spotter in Murray measured 6.01 inches of rain in 24 hours. At a resort on the eastern edge of the county, emergency responders were requested to help at a flooded cabin.
A trained spotter reported flash flooding in portions of the community of Sedalia. A trained spotter in the nearby city of Mayfield measured 5 inches of rain in 24 hours.
In Benton, a street was washed out, and there were numerous homes with flooded garages and basements. Most of the flooding was near creeks that run through town. South of Benton, a bridge was washed out on the northern end of Highway 783 where it crosses a creek. A 24-hour rainfall amount of 7.50 inches was reported just southeast of Benton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyThe tornado archive for Kentucky, 2016Warnings in Kentucky, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638379, 638383, 638384, 638380, 642486, 642488, 642490, 642493.